Eosinophilic Pleural Effusion Due to Dantrolene: Resolution With Steroid Therapy

South Med J. 2001;94(5) 

In This Article

Abstract and Introduction

A quadriplegic patient with severe spasticity, treated with dantrolene (400 mg daily) for 5 years, had dyspnea, orthopnea, hypoxia, and right-sided opacity of the chest on radiograph. At thoracentesis, an exudative effusion containing 64% eosinophils was documented, with simultaneous peripheral eosinophilia of 11%. An allergic reaction to dantrolene was postulated. Despite withdrawal of the offending medication and repeated thoracenteses, symptomatic recurrence of effusion persisted for 4 days. After institution of prednisone therapy, rapid resolution of symptoms, signs, hypoxia, and radiologic abnormalities was observed. In contrast to five previously reported cases of dantrolene-associated eosinophilic pleural effusion (EPE), ours represents the first in which the patient was treated with steroids and suggests that steroid therapy may be of benefit in drug-related EPE.

Dantrolene (Dantrium) is a long-acting skeletal muscle relaxant useful in the management of spastic neurologic conditions such as quadriplegia, paraplegia, multiple sclerosis, and cerebral palsy. While hepatotoxicity from dantrolene is well-described,[1,2] pulmonary toxicity is rare and not fully understood. Only five cases of eosinophilic pleural effusion (EPE) documented by thoracentesis and related to dantrolene therapy have been reported over a 15-year span.[3,4] We report a large EPE occurring in a patient receiving long-term dantrolene therapy. We also review etiologic considerations in EPE and propose a therapeutic intervention not previously reported.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....